Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 79, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 28, 2013, 4:58 PM EDT for 5 counties in North Carolina. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2013, 4:58 PM EDT (20:58 UTC)
- Expired
- Jun 28, 2013, 6:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Alamance County, NC, Guilford County, NC, Orange County, NC, Person County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 5:15 PM EDT | TSTM WND DMG | Union Ridge, NC | 4 TREES REPORTED DOWN IN THE UNION RIDGE AREA... TIME ESTIMATED BY RADAR |
| Jun 28, 5:20 PM EDT | TSTM WND DMG | 3 Ene Bushy Fork, NC | TREE DOWN ON HURDLE MILLS ROAD... TIME ESTIMATED BY RADAR |
| Jun 28, 6:08 PM EDT | TSTM WND GST 39 | Chapel Hill Apt, NC | KIGX REPORTED A 39 MPH WIND GUST AT 608 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:51 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
419
WUUS52 KRAH 282058
SVRRAH
NCC001-081-135-145-151-282200-
/O.NEW.KRAH.SV.W.0079.130628T2058Z-130628T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
458 PM EDT FRI JUN 28 2013
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA
GUILFORD COUNTY IN CENTRAL NORTH CAROLINA
ORANGE COUNTY IN CENTRAL NORTH CAROLINA
PERSON COUNTY IN CENTRAL NORTH CAROLINA
NORTHERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 600 PM EDT
* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM CONCORD TO 8 MILES
NORTHWEST OF ASHEBORO...OR ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF TURBEVILLE TO 8 MILES NORTHWEST OF ASHEBORO...MOVING
EAST AT 35 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
CONCORD...GLEN RAVEN...
PLEASANT GROVE...BURLINGTON...
BETHEL HILL...HAW RIVER...
ROXBORO...BUSHY FORK...
MEBANE...STALEY...
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 210 AND 266...AND
INTERSTATE 85 BETWEEN EXITS 108 AND 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
PLEASE REPORT SEVERE WEATHER REPORTS TO YOUR LOCAL LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3655 7880 3625 7880 3624 7895 3587 7903
3588 7925 3584 7930 3584 7954 3567 7955
3565 7958 3566 8006 3626 7995 3625 7916
3655 7913
TIME...MOT...LOC 2058Z 275DEG 32KT 3652 7908 3577 7992
$$
VINCENT3 follow-up statements
285
WWUS52 KRAH 282114
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
514 PM EDT FRI JUN 28 2013
NCC001-081-135-145-151-282200-
/O.CON.KRAH.SV.W.0079.000000T0000Z-130628T2200Z/
ALAMANCE NC-GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-
514 PM EDT FRI JUN 28 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHERN RANDOLPH...PERSON...ORANGE...SOUTHEASTERN GUILFORD AND
ALAMANCE COUNTIES...
AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BETHEL HILL TO 9 MILES WEST OF
ASHEBORO...OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF VIRGILINA
TO 9 MILES WEST OF ASHEBORO...MOVING EAST AT 35 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... ALAMANCE...CARR...
ROXBORO...HAW RIVER...GRAHAM...BUSHY FORK...SWEPSONVILLE...LIBERTY...
MEBANE...FRANKLINVILLE...RAMSEUR...STALEY...SURL...SAXAPAHAW...
SCHLEY...SNOW CAMP...EFLAND...SUTPHIN...HILLSBOROUGH...CANE CREEK
RESERVOIR...CHAPEL HILL AND CARRBORO.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 217 AND 266...AND
INTERSTATE 85 BETWEEN EXITS 108 AND 170.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3655 7880 3625 7880 3624 7895 3587 7903
3588 7925 3584 7931 3584 7954 3567 7955
3565 7958 3566 8006 3593 8000 3625 7961
3625 7916 3655 7913
TIME...MOT...LOC 2113Z 271DEG 29KT 3652 7891 3567 7995
$$
VINCENT051
WWUS52 KRAH 282133
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
533 PM EDT FRI JUN 28 2013
NCC001-081-135-145-151-282200-
/O.CON.KRAH.SV.W.0079.000000T0000Z-130628T2200Z/
ALAMANCE NC-GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-
533 PM EDT FRI JUN 28 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHERN RANDOLPH...PERSON...ORANGE...SOUTHEASTERN GUILFORD AND
ALAMANCE COUNTIES...
AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 14 MILES EAST OF BETHEL HILL TO 15 MILES
SOUTHWEST OF ASHEBORO...OR ALONG A LINE EXTENDING FROM 9 MILES
SOUTHEAST OF VIRGILINA TO 14 MILES NORTHWEST OF TROY...MOVING EAST AT
40 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... RAMSEUR...EFLAND...
STALEY...SAXAPAHAW...SNOW CAMP...HILLSBOROUGH...SUTPHIN...CANE CREEK
RESERVOIR...CARRBORO AND CHAPEL HILL.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 259 AND 266...AND
INTERSTATE 85 BETWEEN EXITS 140 AND 170.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3655 7880 3625 7880 3624 7895 3587 7903
3588 7925 3584 7931 3584 7954 3567 7955
3565 7958 3566 8006 3624 7933 3625 7916
3642 7915 3655 7891
TIME...MOT...LOC 2132Z 273DEG 34KT 3648 7860 3555 7996
$$
VINCENT762
WWUS52 KRAH 282147
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
547 PM EDT FRI JUN 28 2013
NCC081-282157-
/O.CAN.KRAH.SV.W.0079.000000T0000Z-130628T2200Z/
GUILFORD NC-
547 PM EDT FRI JUN 28 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUILFORD COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE REPORT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3655 7880 3625 7880 3624 7895 3587 7903
3588 7925 3584 7931 3585 7954 3567 7955
3565 7958 3566 7993 3590 7960 3590 7955
3594 7954 3611 7931 3625 7916 3642 7915
3655 7891
TIME...MOT...LOC 2147Z 268DEG 33KT 3600 7925 3560 7980
$$
NCC001-135-145-151-282200-
/O.CON.KRAH.SV.W.0079.000000T0000Z-130628T2200Z/
ALAMANCE NC-ORANGE NC-PERSON NC-RANDOLPH NC-
547 PM EDT FRI JUN 28 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN RANDOLPH...PERSON...ORANGE AND SOUTHERN ALAMANCE
COUNTIES...
AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SWEPSONVILLE TO 9 MILES SOUTH OF
ASHEBORO...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF GRAHAM
TO 9 MILES SOUTH OF ASHEBORO...MOVING EAST AT 40 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... SNOW CAMP...SUTPHIN...
EFLAND...CANE CREEK RESERVOIR...HILLSBOROUGH...CONCORD...SURL...
ROXBORO...BUSHY FORK...BETHEL HILL...SCHLEY...CHAPEL HILL AND
CARRBORO.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3655 7880 3625 7880 3624 7895 3587 7903
3588 7925 3584 7931 3585 7954 3567 7955
3565 7958 3566 7993 3590 7960 3590 7955
3594 7954 3611 7931 3625 7916 3642 7915
3655 7891
TIME...MOT...LOC 2147Z 268DEG 33KT 3600 7925 3560 7980
$$
VINCENTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:00 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 28, 3:00 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT FRI JUN 28 2013 .SYNOPSIS... A WARM AND HUMID AIR MASS COMBINED WITH A PERSISTENT TROUGH OF LOW PRESSURE OVER THE REGION WILL RESULT IN A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY THROUGH EARLY NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY NIGHT/... AS OF 245 PM FRIDAY... THROUGH TONIGHT: LITTLE DOUBT THAT MOST IF NOT ALL OF THE AREA WILL SEE SHOWERS/STORMS IN THE NEXT 18 HOURS. ACCORDING TO CURRENT MESOANALYSES WE CONTINUE TO DESTABILIZE WITH MLCAPE ALREADY UP TO 1500-2500 J/KG AND MUCAPE AROUND 3000 J/KG. A BROKEN LINE OF SHOWERS AND STORMS HAS FORMED OVER SOUTH-CENTRAL AND SW VA INTO THE NC MOUNTAINS... AND THIS CONVECTION IS ON TRACK TO DROP ESE THROUGH CENTRAL NC FROM MID AFTERNOON THROUGH THE EVENING. AS EXPECTED... DEEP LAYER SHEAR CONTINUES TO IMPROVE TO 30-35 KTS... SUPPORTIVE OF ORGANIZED CONVECTION... PARTICULARLY AS THIS INCOMING LINE FEEDS ON A HIGHLY MOIST AND BUOYANT BOUNDARY LAYER WITH TEMPS NEAR 90 (THANKS TO PLENTY OF HEATING THUS FAR) AND DEW POINTS IN THE LOW-MID 70S. EXPECT CONVECTION TO BECOME MORE NUMEROUS AND STRENGTHEN AS IT TAPS INTO THIS JUICIER AIR ALONG AND EAST OF THE HIGHWAY 1 CORRIDOR. RECENT HRRR RUNS DEPICTED THIS SCENARIO FAIRLY WELL... BRINGING SCATTERED STORMS INTO THE TRIAD TOWARD 19-20Z WHICH THEN CONGEAL INTO AN ORGANIZED BAND OF STORM CLUSTERS HEADING EASTWARD THROUGH 04Z. STILL APPEARS THAT SEVERE WIND GUSTS WILL BE THE BIGGEST SEVERE THREAT LATE TODAY INTO TONIGHT GIVEN THAT WE HAVE SOME DRIER AIR NOT FAR OFF THE SURFACE AND DECENT D-CAPE AT OR OVER 800 J/KG. THE -10C TO -30C CAPE IS NOT ESPECIALLY LARGE BUT HAS RISEN A BIT IN RECENT HOURS TO NEAR 500 J/KG EAST OF THE HIGHER TERRAIN... THUS LARGE HAIL REMAINS POSSIBLE BUT IS A SECONDARY THREAT. WILL CONTINUE TO TREND POPS DOWN AND OUT GRADUALLY WEST TO EAST AFTER MIDNIGHT WITH LOSS OF HEATING. FOG/STRATUS HAS BEEN TOUGH TO FORECAST THE LAST FEW DAYS BUT WILL LEAN TOWARD PERSISTENCE... WITH BETTER COVERAGE EAST OF HIGHWAY 1 WITHIN A VERY LIGHT SW FLOW. FOR SATURDAY/SATURDAY NIGHT: CONTINUED WARM... DAMP... AND HUMID. WE'LL REMAIN BENEATH CLIMATOLOGICALLY FAST CYCLONIC MID LEVEL FLOW HEADING INTO THE WEEKEND. MODELS SHOW THE SURFACE TROUGH SHIFTING TO THE COASTAL PLAIN SATURDAY MORNING WITH MARKEDLY LOWER SURFACE THETA-E VALUES PUSHING INTO THE WRN FORECAST AREA. EXPECT TO SEE SOME LINGERING PATCHY SHOWERS ALONG WITH AREAS OF STRATUS OVER THE COASTAL PLAIN SATURDAY MORNING... BUT WEAK TO ABSENT DYNAMIC FORCING FOR ASCENT AND TYPICALLY LOWER INSTABILITY AND LINGERING CINH THAT TIME OF DAY WILL LIMIT COVERAGE/STRENGTH OF ANY CONVECTION DURING THE MORNING... AND THE WRN PIEDMONT SHOULD REMAIN DRY THROUGH MIDDAY. WITH THE INJECTION OF ENERGY DOWN ITS WEST SIDE... THE MID LEVEL TROUGH IS EXPECTED TO DIG STRONGLY DOWN LAKE MICHIGAN INTO IN AND THE WRN OH VALLEY THROUGH SATURDAY NIGHT... CAUSING A BACKING OF MID LEVEL WINDS OVER NC TO A MORE SOUTHERLY DIRECTION AND A GRADUAL STRENGTHENING AND BUILDING OF THE ATLANTIC ANTICYCLONE WESTWARD TOWARD COASTAL NC. THIS WILL EFFECTIVELY LEAD TO DISSIPATION OF THE ERN NC SURFACE TROUGH WHILE THE MORE SUBSTANTIAL FRONTAL ZONE STRENGTHENS TO OUR WEST AND HIGH PW VALUES REBOUND BACK WESTWARD THROUGH CENTRAL NC WITH AN ATTENDING RESURGENCE OF HIGHER 850 MB THETA-E. THE NAM/GFS HANDLE THEIR PRECIP FIELDS DIFFERENTLY WITH THE NAM HOLDING WIDESPREAD CONVECTION TO OUR EAST AND WEST UNTIL VERY LATE SATURDAY NIGHT... WHILE THE GFS DEVELOPS CONVECTION WITH HEATING SATURDAY AFTERNOON ESPECIALLY ALONG THE HIGHWAY 1 CORRIDOR... WHICH THEN PERSISTS THROUGH THE NIGHT AS THE 2+ INCH PRECIP WATER VALUES SPREAD FROM THE COAST WESTWARD THROUGH ALL OF CENTRAL NC. THE GFS'S PATTERN LOOKS TO BE A MORE REASONABLE SCENARIO... WITH MORE SCATTERED DISCRETE CELLS IN THE FAR WRN PIEDMONT (WHERE SURFACE DEW POINTS AND HENCE INSTABILITY WILL LIKELY BE A BIT LOWER) TRENDING TO NUMEROUS CLUSTERS OF MULTICELLS ROUGHLY EAST OF A LINE FROM ROXBORO TO SILER CITY TO WADESBORO (ATTENDING THE GREATER INSTABILITY AND PW). THE BACKED STEERING FLOW AND EXPECTED ORIENTATION OF CONVECTIVE BANDS WILL BRING ABOUT A CONCERN FOR TRAINING ECHOES AND LOCALIZED URBAN AND STREET FLOODING AND SWOLLEN CREEKS STARTING SATURDAY... ESPECIALLY CONSIDERING THE IMPROVING UPPER DIVERGENCE OVER CENTRAL/ERN NC IN THE RIGHT ENTRANCE REGION OF THE SOUTHERLY JET TO OUR NNW. AFTER MUCH COORDINATION AND DISCUSSION... WILL NOT GO WITH A FLASH FLOOD WATCH AS YET... AS WIDESPREAD HEAVY RAIN HAS YET TO MATERIALIZE IN THE ERN PIEDMONT/SANDHILLS/COASTAL PLAIN WHERE THE MORE SANDY SOIL AND FLATTER TERRAIN RESULTS IN SLOWER RUNOFF... BUT URBAN AREAS WILL REMAIN VULNERABLE TO SOME FLOODING. WE WILL CONTINUE TO RE-EVALUATE AND CONSIDER THIS RISK AS WE HEAD THROUGH THE WEEKEND. WILL HAVE A GOOD CHANCE OF SHOWERS/STORMS WEST SATURDAY AFTERNOON/NIGHT WITH LIKELY POPS ALONG/EAST OF THE AFOREMENTIONED LINE COVERING THE CENTRAL/ERN CWA. DEEP LAYER SHEAR IS NOT TREMENDOUS BUT DOES IMPROVE FURTHER TO 25-35 KTS... ALTHOUGH MODEL MLCAPE VALUES ONLY PEAK AT 800-1500 J/KG SATURDAY AFTERNOON ALONG/EAST OF HIGHWAY 1... SUGGESTING PERHAPS A MORE MOIST-ADIABATIC PROFILE THAN WE'VE SEEN LATELY. POTENTIALLY WEAKER UPDRAFTS ESPECIALLY ALOFT COULD LOWER THE RISK OF SEVERE STORMS... BUT AGAIN THE DEEP WARM LAYER (LCL TO FREEZING DEPTH NEAR 4 KM) AND PW NEAR 2 INCHES (WHICH IS NEARLY 2 STANDARD DEVIATIONS ABOVE NORMAL) SUPPORT A HEAVY RAIN THREAT WITH WARM RAIN PROCESSES DOMINATING. HIGHS 87-91. LOWS 68-72. -GIH && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... AS OF 245 PM FRIDAY... THE WELL-ADVERTISED DEVELOPING TROUGH ALOFT WILL HAVE BECOME STRONGLY AMPLIFIED AND ESTABLISHED OVER THE TN VALLEY THIS PERIOD...BETWEEN A PAIR OF ANOMALOUSLY STRONG RIDGES OVER WESTERN N. AMERICA AND THE WESTERN N. ATLANTIC. WHILE LOW LEVEL CONVERGENCE IN ASSOCIATION WITH A LEE TROUGH/WEAK FRONT WILL HAVE DIMINISHED FROM PREVIOUS DAYS...THE PATTERN OF PERTURBED SW TO SSW DEEP LAYER FLOW WILL DRIVE NUMEROUS TO WIDESPREAD SHOWERS/STORMS...AMIDST A DEEP MOIST AXIS CHARACTERIZED BY PRECIPITABLE WATER VALUES AROUND TWO INCHES...SUNDAY AND LIKELY THROUGHOUT SUNDAY NIGHT. DEEP LAYER SHEAR ON THE ORDER OF 25-30 KTS...TO PERHAPS 35 KTS OVER THE NW PIEDMONT...WILL SUPPORT PRIMARILY MULTI-CELL BANDS CAPABLE OF PRODUCING WET MICROBURSTS...AND TO A GREATER EXTENT LOCALIZED FLOODING OWING THE ANOMALOUSLY HIGH PW/S. HIGHS GENERALLY IN THE MID 80S...AND LOWER 70S FOR LOWS. && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 255 PM FRIDAY... CONTINUED...IF NOT INCREASINGLY...WET. THE LARGE SCALE RIDGE/TROUGH/RIDGE CONFIGURATION ACROSS NOAM WILL GRADUALLY RETROGRESS...WITH THE TROUGH DRIFTING WESTWARD INTO THE MS VALLEY...THROUGH MID-LATE WEEK. THE PRESENCE AND PERSISTENCE OF THE TROUGH WILL KEEP MUCH OF THE EASTERN US...INCLUDING CENTRAL NC...IN A PATTERN OF PERTURBED AND DEEPLY MOIST SW TO SSW FLOW ALOFT - FAVORABLE FOR ABOVE AVERAGE PRECIPITATION CHANCES...PARTICULARLY THROUGH WEDNESDAY. THE PROLONGED STORMY PERIOD WILL FAVOR AN INCREASING RISK OF FLOODING WITH EACH DAY THAT PASSES...WITH OTHERWISE AN OCCASIONAL PRECIPITATION-LOADED WET MICROBURST FROM LOOSELY ORGANIZED MULTI-CELL STORM MODES DRIVEN BY GENERALLY 20-25 KTS OF MID LEVEL FLOW. ASIDE FROM THE 00Z/28TH ECMWF...THE CONSENSUS OF MEDIUM RANGE GUIDANCE...INCLUDING THE 00Z ECMWF ENSEMBLE MEAN...INDICATES THE PATTERN RETROGRESSION WILL ALLOW THE WESTERN ATLANTIC SUB-TROPICAL RIDGING TO EXPAND WESTWARD SUFFICIENTLY TO LESSEN PRECIPITATION CHANCES/COVERAGE - FROM NUMEROUS/WIDESPREAD TO SCATTERED - OVER EASTERN NC...INCLUDING THE RAH COASTAL PLAIN...BY MID TO LATE WEEK. HIGHS MOSTLY IN THE MIDDLE 80S...WITH LOWS 70 TO 75. && .AVIATION /18Z THURSDAY THROUGH WEDNESDAY/... AS OF 135 PM FRIDAY... THIS MORNING'S IFR STRATUS AFFECTING RDU/RWI/FAY HAS SHIFTED EASTWARD AND MIXED OUT... AND VFR CONDITIONS WILL DOMINATE THIS AFTERNOON. BUT WE REMAIN IN A WARM... HUMID... AND UNSETTLED PATTERN OVER CENTRAL NC... WITH A HIGH PROBABILITY OF STORMS PARTICULARLY AT RDU/RWI/FAY MID-LATE AFTERNOON THROUGH TONIGHT. LOCAL TORRENTIAL DOWNPOURS WITH BRIEF IFR/LIFR CONDITIONS ARE POSSIBLE WITH THESE SHOWERS AND STORMS... ALONG WITH THE POTENTIAL FOR SURFACE WIND GUSTS OVER 40 MPH. SCATTERED STORMS ARE EXPECTED NEAR INT/GSO AFTER 19Z... SPREADING EASTWARD TOWARD RDU/RWI/FAY AFTER 21Z AND BECOMING NUMEROUS. STORM CHANCES WILL PERSIST IN LATE EVENING AT RDU/RWI/FAY... TAPERING TO LIGHTER AND MORE PATCHY SHOWERS LATE TONIGHT. BASED ON THE PERSISTENCE OF THIS PATTERN... AREAS OF IFR/LIFR STRATUS ARE POSSIBLE AFTER 07Z TONIGHT AT RDU/RWI/FAY... BUT ONCE AGAIN THE MODELS ARE PRESENTING CONFLICTING GUIDANCE REGARDING THIS THREAT... SO CONFIDENCE IN OCCURRENCE OF A PREDOMINANT IFR/LIFR CIG IS LOW. ANY SUCH STRATUS WOULD LIFT BY 14Z SATURDAY MORNING... AND VFR CONDITIONS WOULD THEN HOLD THROUGH 18Z. LOOKING BEYOND 18Z SATURDAY... SHOWERS/STORMS AND ATTENDANT MVFR OR IFR CONDITIONS ARE EXPECTED TO BECOME MORE NUMEROUS SATURDAY AFTERNOON INTO THE NIGHT... SO EXPECT INCREASINGLY POTENTIAL FOR ADVERSE AVIATION CONDITIONS... ESPECIALLY AT RDU/RWI/FAY. WITH MINIMAL CHANGE IN THE OVERALL PATTERN OVER THE CONUS... THE RISK FOR DAILY NUMEROUS SUB-VFR SHOWERS AND STORMS (PRIMARILY FROM MID AFTERNOON THROUGH MIDNIGHT) AND SHALLOW EARLY-MORNING IFR STRATUS IS EXPECTED TO PERSIST INTO THE MIDDLE OF NEXT WEEK. -GIH && .EQUIPMENT... KRAX WSR-88D IS BACK IN OPERATIONAL SERVICE. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...HARTFIELD SHORT TERM...MWS LONG TERM...MWS AVIATION...HARTFIELD
Hazardous weather outlook, Jun 28, 3:24 PM EDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 324 PM EDT FRI JUN 28 2013 NCZ042-073>078-083>086-088-089-291100- JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND- SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 324 PM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING OVER CENTRAL NORTH CAROLINA. A FEW STORMS MAY BECOME SEVERE...WITH HAIL AND DAMAGING WIND GUSTS POSSIBLE. FREQUENT DEADLY LIGHTNING STRIKES ARE LIKELY WITH ANY STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY DOWNPOURS WILL OCCUR EACH AFTERNOON AND EVENING THROUGH THE MIDDLE OF NEXT WEEK. DUE TO THE PERSISTENT WET PATTERN...THE RISK OF FLOODING WILL INCREASE AND REMAIN ELEVATED THROUGH THURSDAY. IN ADDITION... THERE WILL BE THE POSSIBILITY OF SOME ISOLATED SEVERE STORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. NCZ007>011-021>028-038>041-043-291100- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- WILSON- 324 PM EDT FRI JUN 28 2013 ...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. FREQUENT DEADLY LIGHTNING STRIKES ARE LIKELY WITH ANY STORM THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY DOWNPOURS WILL OCCUR EACH AFTERNOON AND EVENING THROUGH THE MIDDLE OF NEXT WEEK. DUE TO THE PERSISTENT WET PATTERN...THE RISK OF FLOODING WILL INCREASE AND REMAIN ELEVATED THROUGH THURSDAY. IN ADDITION... THERE WILL BE THE POSSIBILITY OF SOME ISOLATED SEVERE STORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Jun 28, 4:12 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EDT FRI JUN 28 2013
NCZ022-023-282100-
ALAMANCE-GUILFORD-
412 PM EDT FRI JUN 28 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN GUILFORD AND
ALAMANCE COUNTIES THROUGH 500 PM EDT...
AT 412 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAKE TOWNSEND...OR ABOUT 9 MILES NORTH OF GREENSBORO...MOVING EAST AT
30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... MONTICELLO...
GIBSONVILLE... ALTAMAHAW... ELON COLLEGE... GLEN RAVEN... UNION
RIDGE...AND BURLINGTON.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 135 AND 147.
IF YOU ARE IN THE PATH OF THIS STORM... SEEK SHELTER IN A NEARBY
BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF
KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH CANS AND OTHER
LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE
VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3625 7967 3625 7931 3600 7939 3613 7989
3626 7986
TIME...MOT...LOC 2012Z 279DEG 24KT 3621 7977
GIHSpecial weather statement, Jun 28, 4:25 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 425 PM EDT FRI JUN 28 2013 NCZ021-022-038-039-282115- DAVIDSON-FORSYTH-GUILFORD-RANDOLPH- 425 PM EDT FRI JUN 28 2013 ...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...GUILFORD... FORSYTH AND DAVIDSON COUNTIES THROUGH 515 PM EDT... AT 425 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER MIDWAY...OR ABOUT 9 MILES SOUTHEAST OF WINSTON-SALEM...MOVING EAST AT 40 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE THOMASVILLE...HIGH POINT...ARCHDALE...JAMESTOWN...PLEASANT GARDEN...CLIMAX...AND... PLEASANT GARDEN...FOREST OAKS. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS UP TO 50 MPH. DEADLY CLOUD TO GROUND LIGHTNING. HEAVY RAINFALL AND MINOR FLOODING. THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 192 AND 226...AND INTERSTATE 85 BETWEEN EXITS 102 AND 138. SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR CENTRAL NORTH CAROLINA. && LAT...LON 3611 8026 3615 7954 3573 7956 3587 8029 TIME...MOT...LOC 2025Z 276DEG 33KT 3597 8015 VINCENT
Local storm report, Jun 28, 4:43 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG 5 SSW SEDGE GARDEN 36.02N 80.17W
06/28/2013 DAVIDSON NC 911 CALL CENTER
TREES AND A POWER LINE DOWN ON GUMTREE ROAD
&&
EVENT NUMBER RAH1300762
SECSpecial weather statement, Jun 28, 4:47 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
447 PM EDT FRI JUN 28 2013
NCZ038-039-282130-
DAVIDSON-RANDOLPH-
447 PM EDT FRI JUN 28 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH AND DAVIDSON
COUNTIES THROUGH 530 PM EDT...
AT 447 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LINWOOD...MOVING EAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GORDONTOWN...MARTHA.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 83 AND 96.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL
QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON
ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO
AVOID HYDROPLANING.
IF ON OR NEAR HIGH ROCK LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE IMMEDIATELY. DEADLY LIGHTNING STRIKES CAN OCCUR
WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN
AND WIND. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON
THE WATER IN A THUNDERSTORM!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3588 8028 3578 7975 3553 7986 3558 8021
3565 8031 3567 8031 3568 8034 3569 8034
3571 8033 3572 8034 3571 8037 3572 8042
3574 8046
TIME...MOT...LOC 2047Z 275DEG 25KT 3571 8036
GIHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:08 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 37 min |
| Jun 27, 8:14 PM EDT | Special Weather Statement | RAH | Warren | 61 min |
| Jun 27, 8:21 PM EDT | Special Weather Statement | RAH | Orange | 54 min |
| Jun 27, 8:49 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Moore, Richmond | 56 min |
| Jun 27, 9:47 PM EDT | Special Weather Statement | RAH | Anson | 58 min |
| Jun 27, 10:06 PM EDT | Special Weather Statement | RAH | Lee | 54 min |
| Jun 27, 10:35 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 40 min |
| Jun 27, 10:36 PM EDT | Special Weather Statement | RAH | Anson | 54 min |
| Jun 28, 12:52 AM EDT | Special Weather Statement | RAH | Sampson | 53 min |
| Jun 28, 4:12 PM EDT | Special Weather Statement | RAH | Alamance | 48 min |
| Jun 28, 4:25 PM EDT | Special Weather Statement | RAH | Guilford | 50 min |
| Jun 28, 4:32 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 43 min |
| Jun 28, 4:47 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 43 min |
| Jun 28, 5:23 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 67 min |
| Jun 28, 5:28 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange, Vance | 62 min |
| Jun 28, 5:46 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Randolph, Stanly | 59 min |
| Jun 28, 5:50 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 55 min |
| Jun 28, 6:08 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake, Warren | 52 min |
| Jun 28, 6:14 PM EDT | Special Weather Statement | RAH | Halifax | 31 min |
| Jun 28, 6:46 PM EDT | Special Weather Statement | RAH | Lee | 44 min |
| Jun 28, 7:02 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Harnett, Johnston, Nash, Wilson | 58 min |
| Jun 28, 7:17 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 58 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.